New York, 2002

Hail and Damaging Winds in New York, June 5, 2002

June 5, 2002 · NWS ALY · 21 events in 10 counties and zones

Thunderstorms erupted during the evening hours of June 5 across eastern New York, along a pre-frontal trough of low pressure. The air mass was very humid, unstable and there were strong divergent winds aloft.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$445,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Thunderstorms erupted during the evening hours of June 5 across eastern New York, along a pre-frontal trough of low pressure. The air mass was very humid, unstable and there were strong divergent winds aloft. The combination of all these elements led to the second signficant severe weather outbreak across the region. The storms first developed in Saratoga County, then propogated southwestward on the right flank of the line, spreading into the Schoharie and Mohawk Valleys. The storms then proceeded both south and east during the next hour. A macroburst developed from the storms in Saratoga County, beginning in Malta, and continuing through Ballston Spa and Stillwater. The macroburst then continued into the Schaghticoke region of Rensselaer County as well as extreme southern Washington County. The swath of damage included a fan-like pattern of many trees blown down, especially in Saratoga County, temporarily closing a few roads. A house in Ballston Spa had its roof blown off. Trees were blown down on a house in Round Lake. Some powerlines were blown down as well. Winds from this macroburst were estimated to be as high as 115 mph. Thunderstorm winds from a seperate storm also blew a roof of an apartment complex in Amsterdam, Montgomery County. Minor wind damage, resulting in downed trees and power lines, was also noted in a couple of places in Albany, Columbia, and Greene Counties. Lage hail was reported in a few localities. Quarter-size hail fell at Stillwater and Malta, Saratoga County. One inch hail was reported in Carlisle, Schoharie County and Voorheesville, Albany County. Lightning from a non-severe thunderstorm struck a home in the town of Herkimer. Luckily the house never caught fire, but the strike did burn a small section of the siding of the house. Another lightning strike did set a farm structure on fire in Brunswick, Rensselaer County causing significant damage. During the height of the storm up to 10,000 customers were without electrical power. Lightning struck a barn in Brunswick, causing significant damage to that structure. Due to a computer glitch, the first National Weather Serivice Warning issued for Saratoga and Washington Counties was striped of its UGC coding. A correction was quickly sent out and received by the Emergency Alert System via NOAA Weather Radio. However, the National Verification Database base did not accept the corrected coding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 4:11 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 5, 4:11 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUN 4 2002

.DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES.
NO CHANGES TO ANY OTHER PORTION OF THE FORECAST.

.ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA.

HWJIV
---------------------------------------------------------------------
....PREV AFD...

UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY.

.DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES
AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE
CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN
WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK
VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE
HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS.

OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF
HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER
DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE
MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A
TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED).
THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING
SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING
THE FRONT TO CRAWL AS IT SLIPS S OF KALB.

HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT
PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE
OVERNIGHT HOURS.

MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER
HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A
LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS
CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE
ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT.

SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER
HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC
VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE
BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT
STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE
UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER.
OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY
NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO
RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR
MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL
LATE TUE NITE OR EVEN WED.

.HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM
PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT
INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A
LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES
A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN
INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE
GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM
ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS
CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED
COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE
THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN
FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR
INTERSTATE SPEED

HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT.

.ALY...NONE.

HWJIV

In the hours before

Special weather statement, Jun 5, 5:35 PM EST, 45 minutes before
NYZ038-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
635 PM EDT WED JUN 5 2002

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 635 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER WEST WINFIELD...OR 11 MILES SOUTHWEST OF ILION...MOVING
NORTHEAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ELIZABETHTOWN AT 645 PM EDT...
MOHAWK AND JORDANVILLE AT 650 PM EDT...
HERKIMER AT 655 PM EDT...
PAINES HOLLOW AT 700 PM EDT...
LITTLE FALLS AT 710 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.

Lightning, Herkimer

When
June 5, 6:20 PM EST
Where
Herkimer County, Herkimer
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Thunderstorm Wind, Saratoga

When
June 5, 6:30 PM EST
Where
Saratoga County, Malta
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.967, -73.783

Thunderstorm Wind, Saratoga

When
June 5, 6:45 PM EST
Where
Saratoga County, Malta Ridge
Property damage
$12,000
Reported by
BROADCAST MEDIA
Coordinates
43.017, -73.800

Hail, Schoharie

When
June 5, 6:59 PM EST
Where
Schoharie County, Carlisle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.750, -74.450

Thunderstorm Wind, Saratoga

When
June 5, 7:00 PM EST to 7:15 PM EST
Where
Saratoga County, Round Lake
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -73.783

Thunderstorm Wind, Schenectady

When
June 5, 7:00 PM EST
Where
Schenectady County, Schenectady
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -73.917

Thunderstorm Wind, Montgomery

When
June 5, 7:00 PM EST
Where
Montgomery County, Amsterdam
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -74.183

Thunderstorm Wind, Rensselaer

When
June 5, 7:10 PM EST to 7:20 PM EST
Where
Rensselaer County, Schaghticoke
Property damage
$55,000
Reported by
NWS STORM SURVEY
Coordinates
42.900, -73.583

Thunderstorm Wind, Washington

When
June 5, 7:15 PM EST
Where
Washington County, Cambridge
Property damage
$17,000
Reported by
TRAINED SPOTTER
Coordinates
43.033, -73.383

Hail, Saratoga

When
June 5, 7:15 PM EST
Where
Saratoga County, Stillwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -73.650

Thunderstorm Wind, Albany

When
June 5, 7:15 PM EST
Where
Albany County, Colonie
Property damage
$18,000
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -73.850

Thunderstorm Wind, Schoharie

When
June 5, 7:30 PM EST
Where
Schoharie County, Charlotteville
Property damage
$22,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -74.667

Hail, Albany

When
June 5, 7:35 PM EST
Where
Albany County, Voorheesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -73.933

Thunderstorm Wind, Schoharie

When
June 5, 7:45 PM EST
Where
Schoharie County, Cobleskill
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -74.483

Thunderstorm Wind, Washington

When
June 5, 7:45 PM EST
Where
Washington County, Easton
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -73.567

Thunderstorm Wind, Rensselaer

When
June 5, 8:04 PM EST
Where
Rensselaer County, Hoosick
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.867, -73.350

Thunderstorm Wind, Albany

When
June 5, 8:20 PM EST
Where
Albany County, Altamont
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -74.033

Hail, Columbia

When
June 5, 8:40 PM EST
Where
Columbia County, Stockport
Measured
2 in hail
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -73.733

Thunderstorm Wind, Columbia

When
June 5, 9:00 PM EST
Where
Columbia County, Kinderhook
Property damage
$11,000
Reported by
TRAINED SPOTTER
Coordinates
42.400, -73.700

Thunderstorm Wind, Greene

When
June 5, 9:25 PM EST
Where
Greene County, Catskill
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Lightning, Rensselaer

When
June 5, 9:30 PM EST
Where
Rensselaer County, Brunswick
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306062, 5305261, 5305262, 5305263, 5305264, 5305265, 5305266, 5305267, 5305268, 5305269, 5306052, 5306053, 5306054, 5306055, 5306056, 5306057, 5306058, 5306059, 5306060, 5306061, 5306063.